Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 169, NWS Albuquerque, NM

June 8, 2017Harding County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 8, 2017, 3:31 PM MDT for Harding County, San Miguel County, New Mexico. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2017, 3:31 PM MDT (21:31 UTC)
Expired
Jun 8, 2017, 4:30 PM MDT
In force
59 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Harding County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 146 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 3:35 PM MDTTSTM WND GST 602 Ese Roy, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
359 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

638 
WUUS55 KABQ 082131
SVRABQ
NMC021-047-082230-
/O.NEW.KABQ.SV.W.0169.170608T2131Z-170608T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
331 PM MDT THU JUN 8 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Northeastern San Miguel County in northeastern New Mexico...
  Northwestern Harding County in northeastern New Mexico...

* Until 430 PM MDT.

* At 331 PM MDT, a severe thunderstorm was located over Roy, or 18
  miles northwest of Mosquero, moving south at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Roy, Mosquero and Solano. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3599 10430 3607 10405 3571 10376 3561 10425
TIME...MOT...LOC 2131Z 340DEG 21KT 3597 10418 

HAIL...1.00IN
WIND...60MPH
 
$$

Guyer
2 follow-up statements
072 
WWUS55 KABQ 082213
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
413 PM MDT THU JUN 8 2017

NMC021-047-082230-
/O.CON.KABQ.SV.W.0169.000000T0000Z-170608T2230Z/
San Miguel-Harding-
413 PM MDT THU JUN 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTHEASTERN SAN MIGUEL AND CENTRAL HARDING COUNTIES...

At 411 PM MDT, a strengthening severe thunderstorm was located near 
Solano, or 7 miles west of Mosquero, moving south southeast at 25 
mph. At 335 pm a spotter near Roy observed 60 mph winds with this 
storm.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Mosquero and Solano. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3588 10428 3596 10396 3571 10376 3561 10425
TIME...MOT...LOC 2211Z 340DEG 21KT 3575 10408 

HAIL...1.25IN
WIND...60MPH
 
$$

44
319 
WWUS55 KABQ 082226
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
426 PM MDT THU JUN 8 2017

NMC021-047-082236-
/O.EXP.KABQ.SV.W.0169.000000T0000Z-170608T2230Z/
San Miguel-Harding-
426 PM MDT THU JUN 8 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAN MIGUEL AND
CENTRAL HARDING COUNTIES WILL EXPIRE AT 430 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

LAT...LON 3588 10428 3596 10396 3571 10376 3561 10425
TIME...MOT...LOC 2226Z 340DEG 21KT 3571 10406 

$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:27 PM MDT, 4 minutes earlier.

Area forecast discussion, Jun 8, 3:27 PM MDT, 4 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
327 PM MDT Thu Jun 8 2017

.SYNOPSIS...
A ridge of high pressure will cross from the west tonight and Friday
while steering dry air over New Mexico. This will set the stage for
dry weather this weekend through the middle of the coming week.
Temperatures will continue to warm tonight into Saturday, before
trending downward early next week as a broad upper level low pressure
system moves over the Great Basin. Winds will begin to strengthen
over New Mexico starting this weekend with breezy to windy conditions
becoming widespread on Monday. Fire weather concerns will also
accompany the stronger winds. The upper low will cross the northern
Rockies, then exit eastward over the upper Great Plains Tuesday and
Wednesday, allowing wind speeds to weaken over New Mexico.

&&

.DISCUSSION...
One more round of strong to severe thunderstorms is expected over
eastern New Mexico this evening, before the ridge axis aloft crosses
eastern areas on Friday. A dryline will also cross the eastern plains
on Friday, but most of the models are keeping our eastern plains dry
as PWATs fall near and below a half inch under the subsiding air
aloft.

With less cloud cover and very dry air highs should peak a few to
around 11 degrees above normal Friday and Saturday. Readings will
then trend downward daily before bottoming out near to as much as 9
degrees below normal on Tuesday. The broad upper low crossing the
western US is forecast to stay well north of New Mexico, but it will
steer the polar jet stream over the Four Corners region on Monday
causing wind and fire weather concerns over NM to peak that day.

Zonal flow aloft is progged for Wednesday, allowing winds to weaken
while remaining gusty. This flow will continue to steer very dry air
over the Desert Southwest.

44

&&

.FIRE WEATHER...
Drier air is has expanded and mixed down to the surface over much of
northwestern to north central NM today. Consequently thunderstorms
have been struggling to develop over the San Juan and Jemez
mountains, and minimum humidity to the west has been plummeting into
the single digits. Scattered low-topped and somewhat disorganized
storms are developing over the southwest mountains with isolated
stronger cells going up near and east of the Sangre de Cristo
mountains. Breezes have been moderate with temperatures running near
to slightly above average for early June. Into the evening, storms
will spread over the eastern plains, with forecast models pegging
much of the far eastern tier with wetting, strong storms. Humidity
recovery will be excellent overnight in the eastern plains, but will
have more difficulty reaching 50 percent before dawn Friday in
central zones. Many lower elevation western zones will have poor
recoveries tonight.

A stretch of drier weather will then shape up for the next several
days as a Pacific low pressure system slowly works its way into the
Great Basin by Sunday before ejecting into Manitoba, Canada by
middle of next week. The drier westerly flow will begin spreading
farther east Friday with the ridge aloft folding over in response to
the approaching Pacific upper low. No thunderstorm chances are
foreseen for Friday due to the dry air invasion, and temperatures
will warm a few degrees with minimum humidity falling to 15 percent
or less in the majority of the forecast area. While breezes are
expected to stay light to moderate from the west through Friday
afternoon, high Haines indices will overtake much of NM.

Forecast models continue to converge on solutions, all advertising
that breezes will continue increasing day-by-day Saturday, Sunday,
and Monday as the flow aloft steadily increases ahead of the upper
low. Some spotty critical conditions are expected on Saturday,
primarily around the Chuska mountains and also the northeast
highlands/high plains. Concerns become more elevated into Sunday and
Monday as critical winds become more widespread amidst the dry,
unstable airmass. Critical fire weather could then see some relief
into Tuesday and Wednesday after the Pacific front crosses NM,
allowing winds to decrease slightly in a more westerly flow.

52

&&

.AVIATION...
18Z TAF CYCLE
Showers and thunderstorms are expected to favor the Sangre de Cristo
mountains into the adjacent northeast highlands and northeast plains
with activity drifting southward into the late afternoon and evening.
Isolated to scattered showers and storms will also be possible in the
southwestern mountains today, as well as the Sacramento/Capitans. VFR
conditions will briefly deteriorate to MVFR/IFR conditions during
downpours. Large hail and gusty downburst winds will be most likely
east of the central mountain chain through the evening, and storm
activity should mostly diminish by midnight.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  54  93  55  93 /   0   0   0   0
Dulce...........................  41  84  46  85 /   0   0   0   0
Cuba............................  51  88  52  89 /   5   0   0   0
Gallup..........................  46  88  49  88 /   0   0   0   0
El Morro........................  44  84  45  84 /   5   0   0   0
Grants..........................  50  88  50  88 /   5   0   0   0
Quemado.........................  55  84  54  85 /   5   0   0   0
Glenwood........................  53  97  54  97 /  10   0   0   0
Chama...........................  40  79  45  79 /   5   0   0   0
Los Alamos......................  59  83  58  83 /  10   0   0   0
Pecos...........................  50  86  53  86 /  20   0   0   0
Cerro/Questa....................  47  80  49  80 /  10   0   0   0
Red River.......................  38  74  44  73 /  20   0   0   0
Angel Fire......................  36  76  41  76 /  20   0   0   0
Taos............................  44  86  48  86 /  10   0   0   0
Mora............................  49  81  52  82 /  30   0   0   0
Espanola........................  57  91  58  91 /   5   0   0   0
Santa Fe........................  57  85  57  84 /  10   0   0   0
Santa Fe Airport................  53  90  56  90 /   5   0   0   0
Albuquerque Foothills...........  62  95  63  95 /   5   0   0   0
Albuquerque Heights.............  64  94  64  94 /   5   0   0   0
Albuquerque Valley..............  62  94  63  95 /   5   0   0   0
Albuquerque West Mesa...........  60  96  62  96 /   5   0   0   0
Los Lunas.......................  58  97  61  98 /   5   0   0   0
Rio Rancho......................  61  93  62  93 /   5   0   0   0
Socorro.........................  61  96  63  98 /  20   0   0   0
Sandia Park/Cedar Crest.........  51  90  54  90 /  10   0   0   0
Tijeras.........................  57  91  58  91 /  10   0   0   0
Moriarty/Estancia...............  49  88  54  88 /  10   0   0   0
Clines Corners..................  52  87  56  87 /  20   0   0   0
Gran Quivira....................  55  91  58  91 /  10   0   0   0
Carrizozo.......................  62  92  64  93 /  20   0   0   0
Ruidoso.........................  54  86  57  86 /  30   5   0   0
Capulin.........................  52  86  54  88 /  30   5   0   0
Raton...........................  49  90  53  91 /  30   5   0   0
Springer........................  48  91  52  92 /  30   0   0   0
Las Vegas.......................  51  87  55  87 /  30   0   0   0
Clayton.........................  54  91  59  95 /  30   5   0   0
Roy.............................  53  91  56  93 /  30   5   0   0
Conchas.........................  60  96  63  98 /  30   0   0   0
Santa Rosa......................  56  96  60  96 /  30   0   0   0
Tucumcari.......................  59  99  64 102 /  30   0   0   0
Clovis..........................  60  96  64  99 /  30   0   0   0
Portales........................  63  96  65  99 /  30   0   0   0
Fort Sumner.....................  62  97  65  99 /  30   0   0   0
Roswell.........................  63 101  65 104 /  20   0   0   0
Picacho.........................  61  92  63  93 /  20   5   0   0
Elk.............................  60  87  60  88 /  30  10   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

44
Hazardous weather outlook, Jun 8, 4:13 AM MDT, 11 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
413 AM MDT Thu Jun 8 2017

NMZ501>540-091100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
413 AM MDT Thu Jun 8 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few strong to potentially severe storms will likely impact the
Northeast and East Central Plains later this afternoon and evening.
Strong to damaging wind gusts and hail to 1 inch in diameter will be
the primary threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A critical fire weather event supportive of large fire growth is
shaping up for late Sunday into Monday ahead of a Pacific cold
front. Wind advisories will likely be required Monday for strong
winds both ahead of and behind the front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

11

In the hours before

Special weather statement, Jun 8, 2:05 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
205 PM MDT THU JUN 8 2017

NMZ527-528-530-082030-
Far Northeast Highlands-Union County-Raton Ridge/Johnson Mesa-
205 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL UNION AND
SOUTHEASTERN COLFAX COUNTIES UNTIL 230 PM MDT...

At 205 PM MDT, Doppler radar was tracking a strong thunderstorm near
Farley, or 26 miles southwest of Des Moines, moving southeast at 15
mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gladstone and Farley.

&&

LAT...LON 3635 10377 3620 10400 3622 10401 3622 10406
      3642 10420 3653 10403
TIME...MOT...LOC 2005Z 320DEG 12KT 3642 10406

44
Special weather statement, Jun 8, 2:28 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
228 PM MDT THU JUN 8 2017

NMZ528-530-531-082100-
Far Northeast Highlands-Union County-Harding County-
228 PM MDT THU JUN 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING...
SOUTHWESTERN UNION AND SOUTHEASTERN COLFAX COUNTIES UNTIL 300 PM
MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm near
Farley, or 29 miles east of Springer, moving south at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gladstone and Farley.

&&

LAT...LON 3632 10422 3639 10398 3617 10382 3611 10418
TIME...MOT...LOC 2027Z 352DEG 14KT 3629 10408

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:06 PM MDTTornado WarningABQLincoln24 min
Jun 7, 6:19 PM MDTSevere Thunderstorm WarningABQGuadalupe, Torrance26 min
Jun 7, 6:47 PM MDTSevere Thunderstorm WarningABQLincoln17 min
Jun 7, 7:08 PM MDTSpecial Weather StatementABQTorrance37 min
Jun 7, 7:09 PM MDTSpecial Weather StatementABQLincoln36 min
Jun 7, 7:24 PM MDTSpecial Weather StatementABQLincoln36 min
Jun 7, 7:41 PM MDTSpecial Weather StatementABQDe Baca34 min
Jun 7, 7:52 PM MDTSpecial Weather StatementABQLincoln38 min
Jun 7, 8:25 PM MDTSevere Thunderstorm WarningABQLincoln35 min
Jun 7, 8:46 PM MDTSpecial Weather StatementABQLincoln29 min
Jun 7, 9:08 PM MDTAreal Flood AdvisoryABQLincoln82 min
Jun 7, 9:24 PM MDTSpecial Weather StatementABQCurry51 min
Jun 7, 9:34 PM MDTSpecial Weather StatementABQRoosevelt41 min
Jun 8, 2:05 PM MDTSpecial Weather StatementABQUnion25 min
Jun 8, 2:28 PM MDTSpecial Weather StatementABQHarding32 min
Jun 8, 2:37 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union53 min
Jun 8, 4:24 PM MDTSpecial Weather StatementABQMora36 min
Jun 8, 5:00 PM MDTSpecial Weather StatementABQCurry30 min
Jun 8, 5:03 PM MDTSevere Thunderstorm WarningABQCurry, Quay57 min
Jun 8, 5:06 PM MDTSpecial Weather StatementABQChaves24 min
Jun 8, 5:35 PM MDTSpecial Weather StatementABQQuay25 min
Jun 8, 5:42 PM MDTSevere Thunderstorm WarningABQGuadalupe, Quay, San Miguel35 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.